Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Topeka, KS

March 19, 2011Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 19, 2011, 11:13 AM CDT for Douglas County, Franklin County, Kansas. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2011, 11:13 AM CDT (16:13 UTC)
Expired
Mar 19, 2011, 11:33 AM CDT
In force
20 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 11:22 AM CDTHAIL 13 S Centropolis, KSPUBLIC REPORTED QUARTER SIZED HAIL COVERING THE GROUND.
Mar 19, 11:25 AM CDTHAIL 0.88Sse Centropolis, KS
Mar 19, 11:40 AM CDTHAIL 0.88S Baldwin City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 9:43 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS53 KTOP 191613
SVRTOP
KSC045-059-191700-
/O.NEW.KTOP.SV.W.0008.110319T1613Z-110319T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1113 AM CDT SAT MAR 19 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL NOON CDT

* AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR POMONA...OR 9 MILES WEST OF OTTAWA...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OTTAWA...
  CENTROPOLIS...
  GLOBE...
  LONE STAR...
  BALDWIN CITY...
  PLEASANT GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY WITH THIS STORM.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3890 9533 3874 9505 3851 9544 3866 9551
TIME...MOT...LOC 1614Z 224DEG 29KT 3864 9543
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
244 
WWUS53 KTOP 191625
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1125 AM CDT SAT MAR 19 2011

KSC045-059-191700-
/O.CON.KTOP.SV.W.0008.000000T0000Z-110319T1700Z/
DOUGLAS-FRANKLIN-
1125 AM CDT SAT MAR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHEASTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES...

AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CENTROPOLIS...OR 7 MILES NORTHWEST
OF OTTAWA...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
BALDWIN CITY AND PLEASANT GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3889 9531 3874 9505 3859 9531 3873 9545
TIME...MOT...LOC 1625Z 226DEG 30KT 3871 9533
WIND...HAIL <50MPH 1.00IN

$$
355 
WWUS53 KTOP 191633
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1133 AM CDT SAT MAR 19 2011

KSC045-059-191642-
/O.CAN.KTOP.SV.W.0008.000000T0000Z-110319T1700Z/
DOUGLAS-FRANKLIN-
1133 AM CDT SAT MAR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES HAS BEEN CANCELLED...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN AND SMALL HAIL WERE STILL POSSIBLE 
FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3889 9531 3874 9505 3859 9531 3873 9545
TIME...MOT...LOC 1632Z 226DEG 30KT 3875 9528

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:49 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 19, 6:49 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT SAT MAR 19 2011

...UPDATE TO AVIATION...

.DISCUSSION...

EASTERLY FLOW ON THE WESTERN SIDE OF HIGH PRESSURE OVER THE GREAT
LAKES HAS BROUGHT COOLER TEMPS TO THE AREA IN THESE OVERNIGHT
HOURS. FRONT HAS PUSHED SOUTHWARD THROUGH OKLAHOMA AND UP AGAINST
THE FRONT RANGE OF THE ROCKIES.

ENERGY MOVES OUT OF THE SOUTHWESTERLY FLOW ALOFT AND INTO KS
TODAY INTO TONIGHT...BRINGING WITH IT INCREASED MID LEVEL WINDS
AND ISENTROPIC LIFT. EXPECT TO SEE SHOWERS DEVELOP MORNING...AND
BECOME SHOWERS WITH EMBEDDED THUNDERSTORMS BY THE AFTERNOON AS
INSTABILITY GETS A CHANCE TO INCREASE TO A FEW HUNDRED J/KG. HAVE
KEPT HIGHER QPF AMOUNTS ALONG/SOUTH OF INTERSTATE 35 WHERE FOCUS
FOR PRECIP IS BETTER. WARM AIR ADVECTION CONTINUES THROUGHOUT THE
DAY AND NIGHT...WITH OVERNIGHT LOWS IN THE 50S EXPECTED TONIGHT.
WAVE PUSHES EASTWARD AND BUILDS IN A STRONGER MID LEVEL CAP AND
MORE WARM AIR ALOFT...AND WITH A WARM STARTING POINT EXPECT TO SEE
TEMPS WELL INTO THE MIDDLE 70S ON SUNDAY. LATE DAY MID LEVEL
THERMAL RIDGE MAY BUMP UP HIGHS EVEN A FEW MORE DEGREES THAN
CURRENTLY FORECAST. REMOVED RAIN CHANCES FOR SUNDAY DAYTIME HOURS
WITH BUILDING CAP.

WEAK WAVE MOVING ACROSS THE NORTHERN STATES MAY PUSH FRONT BACK TO
THE SOUTH THAT HAD LIFTED INTO NEBRASKA ON SUNDAY...AND WILL CARRY
A SLIGHT CHANCE FOR PRECIP ON SUNDAY NIGHT NORTH OF I70 AS LLJ
LIFTS OVER FRONTAL BOUNDARY. WARM TEMPS CONTINUE INTO MONDAY AND
SOUTHERLY WINDS ON THE INCREASE. PASSAGE OF THE UPPER TROF ON
TUESDAY WITH DRYLINE MOVING INTO THE AREA AND BETTER SYNOPTIC LIFT
BODES WELL FOR KEEPING THUNDER IN THE FORECAST FOR THE TUESDAY
TIMEFRAME. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH AMPLE
WIND SHEAR AND A FEW HUNDRED JOULES OF INSTABILITY TO WORK WITH
ESPECIALLY IF THE FRONT COMES THROUGH TUESDAY LATE AFTERNOON.

TROF PASSAGE WOULD BRING COOLER TEMPERATURES FOR WEDNESDAY AND
THURSDAY WITH HIGHS IN THE 60S FOR WEDNESDAY THEN DOWN INTO THE
50S THURSDAY AS STRONGER PUSH BRINGS INCREASING COLD AIR ADVECTION
SOUTHWARD. 67

&&

.AVIATION...

A WARM FRONT NEAR THE KANSAS/OKLAHOMA STATE LINE WILL LIFT NORTH
THROUGH THE TAF PERIOD. CEILINGS WILL LOWER AND SHOWERS AND
THUNDERSTORMS WILL DEVELOP NEAR THE FRONT. SURFACE WINDS WILL
SHIFT FROM THE EAST AHEAD OF THE FRONT TO THE SOUTHEAST WITH
FRONTAL PASSAGE. CEILINGS AND VISIBILITIES COULD BE REDUCED TO
IFR CATEGORY AFTER 23Z NEAR SHOWERS AND THUNDERSTORMS. FURTHER
TAFS WILL REFINE TIMING OF POTENTIAL IFR CONDITIONS CLOSER TO
CONVECTION INITIATION.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 19, 8:38 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
838 AM CDT SAT MAR 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-201345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
838 AM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST...EAST
CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. A
FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 70 SUNDAY
NIGHT AND MONDAY NIGHT...AND FOR MOST LOCATIONS TUESDAY. SOME OF THESE
STORMS ON TUESDAY MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Mar 19, 10:32 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HAIL             6 W BURLINGTON          38.19N 95.85W
03/19/2011  E0.88 INCH       COFFEY             KS   LAW ENFORCEMENT

&&

ANDERSON
Special weather statement, Mar 19, 10:51 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 AM CDT SAT MAR 19 2011

KSZ035-037-191630-
DICKINSON-MORRIS-
1051 AM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES...

THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHEASTERN DICKINSON AND WESTERN MORRIS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HERINGTON...WOODBINE...LATIMER AND WHITE CITY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3887 9692 3886 9690 3886 9660 3860 9676
      3859 9719 3877 9724
TIME...MOT...LOC 1551Z 242DEG 29KT 3864 9704
Local storm report, Mar 19, 11:01 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1101 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             3 S MELVERN             38.46N 95.63W
03/19/2011  E0.88 INCH       OSAGE              KS   TRAINED SPOTTER

&&

ANDERSON
Special weather statement, Mar 19, 11:02 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 AM CDT SAT MAR 19 2011

KSZ056-191630-
FRANKLIN-
1102 AM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN COUNTY...

THROUGH 1130 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF NORTHERN FRANKLIN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE POMONA...
OTTAWA AND CENTROPOLIS. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 169 AND 193 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3841 9551 3864 9551 3873 9532 3873 9518
      3865 9512
TIME...MOT...LOC 1603Z 232DEG 35KT 3852 9552
Local storm report, Mar 19, 11:05 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HAIL             2 SW BETO JUNCTION      38.41N 95.75W
03/19/2011  E1.25 INCH       COFFEY             KS   TRAINED SPOTTER

            ACCIDENTS REPORTED ALONG I-35.

&&

ANDERSON
Local storm report, Mar 19, 11:09 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1109 AM CDT SAT MAR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HAIL             4 SSW QUENEMO           38.53N 95.56W
03/19/2011  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&

ANDERSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:56 AM CDTSpecial Weather StatementTOPCoffey49 min
Mar 19, 10:00 AM CDTSpecial Weather StatementTOPDickinson60 min
Mar 19, 10:31 AM CDTSpecial Weather StatementTOPCoffey29 min
Mar 19, 10:37 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage38 min
Mar 19, 10:50 AM CDTSevere Thunderstorm WarningTOPLyon, Morris25 min
Mar 19, 10:51 AM CDTSpecial Weather StatementTOPMorris39 min
Mar 19, 11:02 AM CDTSpecial Weather StatementTOPFranklin28 min
Mar 19, 11:17 AM CDTSpecial Weather StatementTOPWabaunsee28 min
Mar 19, 11:30 AM CDTSpecial Weather StatementTOPMorris45 min
Mar 19, 11:41 AM CDTSevere Thunderstorm WarningTOPMorris34 min
Mar 19, 11:59 AM CDTSpecial Weather StatementTOPWabaunsee31 min
Mar 19, 12:06 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee39 min
Mar 19, 1:50 PM CDTSpecial Weather StatementTOPFranklin25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.